Monday Pharmaceutical Mystery: March 4

Article

What is causing this woman's anxiety, trembling hands, and sweating?

A patient comes into your pharmacy to pick up a prescription for valium. She’s diaphoretic and her hand is trembling as she signs the receipt. You ask her if she’s okay, and the woman opens up to you.

She says about 4 weeks ago she starting taking an herbal product. A week into taking the product, she developed GI symptoms, such as loss of appetite, weight loss and diarrhea. The symptoms progressed to changes in nerve sensations to the extremities and face. She visibly has tremors of the hands, and sweating. She went to the doctor today who discovered she also has high blood pressure, rapid heart rate, anxiety and flushing, as well as reduced pin prick sensation in the fingers and toes.

The patient shows you the herbal pills. They are a clear gelatin capsule with brown powder in them. There is no marking on the capsules.

Mystery: What could have caused these strange and mysterious symptoms.

Solution: Mercury poisoning from contaminated herbal product.

This mystery is based on a true story.

Reference

Kew J, Morris C, Aihie A, Fysh R, Jones S, Brooks D. Arsenic and mercury intoxication due to Indian ethnic remedies. BMJ. 1993;306(6876):506-7.

Recent Videos
Image credit:  Gorodenkoff | stock.adobe.com
Sun Screen, Photosensitivity, Pharmacy | Image Credit: sosiukin - stock.adobe.com
Catalyst Trial, Diabetes, Hypertension | Image Credit: grinny - stock.adobe.com
Various healthy foods -- Image credit: New Africa | stock.adobe.com
LGBTQIA+ pride -- Image credit: lazyllama | stock.adobe.com
Modern pharmacy building facade with large window showcasing the interior, as seen from the street view, promoting a welcoming atmosphere for customers. Frontal view. Generative AI - Image credit: Karrrtinki | stock.adobe.com